Alert archive / Wisconsin / Special Weather Statements in 2017

Special Weather Statement, NWS Green Bay, WI

July 19, 2017Outagamie County, Winnebago County, Wisconsin

NWS Green Bay, WI issued this special weather statement at Jul 19, 2017, 7:55 PM CDT for Outagamie County, Winnebago County, Wisconsin. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2017, 7:55 PM CDT (00:55 UTC)
Expired
Jul 19, 2017, 8:45 PM CDT
In force
50 min
Issued by
NWS Green Bay, WI

Counties Outagamie County, WI, Winnebago County, WI

The radar

The Green Bay radar (KGRB), 69 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 8:40 PM CDTTSTM WND DMG5 S Fremont, WICOUPLE DOCKS AND A BOATLIFT DAMAGED ALONG LAKE POYGAN. ESTIMATED WIND GUSTS TO 50 MPH
Jul 19, 8:45 PM CDTTSTM WND GST 44Appleton, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2017-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2017-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1576 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

676 
WWUS83 KGRB 200055
SPSGRB

Special Weather Statement
National Weather Service Green Bay WI
755 PM CDT WED JUL 19 2017
 
WIZ037-038-045-048-049-200145-
Calumet WI-Waupaca WI-Outagamie WI-Winnebago WI-Waushara WI-
755 PM CDT WED JUL 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CALUMET...WINNEBAGO...
EASTERN WAUSHARA...SOUTHERN WAUPACA AND SOUTHWESTERN OUTAGAMIE
COUNTIES UNTIL 845 PM CDT...

At 755 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lind Center to near Berlin. Movement was
east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Berlin around 800 PM CDT. 
  Rush Lake around 805 PM CDT. 
  Fremont and Lake Poygan around 815 PM CDT. 
  Southern Lake Winnebago around 840 PM CDT. 
  Oshkosh, Menasha and Central Lake Winnebago around 845 PM CDT. 

Other locations impacted by these storms include Pickett, Butte Des
Morts, Mackville, Larsen, Northport, Orihula, Borth, Brothertown,
Winneconne and Zittau.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4390 8889 4398 8889 4398 8902 4448 8922
      4445 8840 4394 8823 4394 8840 4389 8840
TIME...MOT...LOC 0055Z 285DEG 28KT 4427 8907 4400 8893 

$$

Kurimski

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Jul 19, 6:22 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 19, 6:22 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
622 PM CDT Wed Jul 19 2017

Updated aviation portion for 00Z TAF issuance

.SHORT TERM...Tonight and Thursday
Issued at 244 PM CDT Wed Jul 19 2017

Quiet weather through the evening hours as a surface
high over Lake Michigan moves slowly east. The forecast is more
difficult after that, as there are very large differences in the
computer model placement of the axis of heaviest precipitation
late tonight in association with a convective complex that should
move across WIsconsin. The NAM, Canadian and ECMWF place the heaviest
precipitation across our forecast area, while the GFS has it mostly
to our south.

We think the GFS might be most correct, as the convection over
southern Minnesota at 20Z may inhibit the northward return of the
surface warm front, and may keep deeper moisture from moving
north. WPC is also siding with the GFS, and it also has support
from the CIPS analogs from Saint louis University. If this
reasoning is correct, the severe threat and heaviest rains should
stay south of here tonight, though we should still get a half
inch or more of rain. If the northern track should be correct,
there could possibly be some urban and small stream flooding.

Showers should end early Thursday, with some clearing by midday.
Even though a weak surface front will have moved through, it will
just as warm tomorrow as today, with slightly higher humidity.

.LONG TERM...Thursday Night Through Wednesday
Issued at 244 PM CDT Wed Jul 19 2017

Focus of this forecast mainly revolves around thunderstorm chances
and severe potential on Friday and Saturday.  No clear cut model of
choice in this forecast cycle, but will put slightly more weight into
the ecmwf.

Thursday night through Saturday...With seasonably fast west to east
flow in the jet stream present along the US-Canadian border, will
see a stalled front return northward over the northern Plains on
Thursday night, where thunderstorms are likely. Over Wisconsin, weak
high pressure will provide a mostly clear and seasonable night.
Quiet conditions will give way to more active weather as the front
continues to lift northward and approach central WI by Friday
afternoon.  With ample forcing over the boundary via low level jet
and the region in the right rear quad of the jet streak,
thunderstorms look to return to central and north-central WI late on
Friday afternoon, and the rest of the area on Friday night.  Highest
pwats and instability favor the possibility of heavy rainfall over
central and east-central WI during this time.  However, questions
remain in regards to the degree of instability and overall severe
threat.  Progged soundings indicate relatively high freezing levels
and skinny cape profiles that suggests a severe threat that is quite
low.  An inch or two of rain is not out of the question though.

Attention then turns to the possibility of thunderstorms on Saturday
afternoon and evening.  A rather potent shortwave trough will be
diving southeast over Lake Superior and northern WI during this
time.  It appears that there could be enough instability for a
chance of severe weather over northern WI, and 0-6km shear of 40 kts
is more than sufficient.  This area is already highlighted in the
day 4 SPC convective outlook.

Rest of the forecast...Following the passage of the shortwave, high
pressure builds in for Sunday and will stick around through early
next week.  Other than a few showers sticking around for Sunday
beneath upper troughing, looks like a several day period of quiet
and seasonable weather.  As the high departs, return flow will bring
the next chance of storms by midweek.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 622 PM CDT Wed Jul 19 2017

The northern fringed of a thunderstorm complex will track through
the extreme southern cwa early this evening. At this time it
appears it should stay south of GRB and may only affect ATW and
MTW. Otherwise additional showers and thunderstorms should arrive
from west to east after midnight and bring MVFR and local IFR
conditions. Low level wind shear possible after midnight with
light south surface winds at south winds around 30 knots at 1000
ft agl. Flight weather should improve quickly Thursday, with VFR
by the midday hours.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....RDM
LONG TERM......MPC
AVIATION.......Kurimski
Hazardous weather outlook, Jul 19, 2:18 PM CDT, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
218 PM CDT Wed Jul 19 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-201930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
218 PM CDT Wed Jul 19 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Another round of showers and thunderstorms is likely late tonight
into Thursday morning, especially across central and east-
central Wisconsin. Heavy rainfall is possible with the storms, and
that could lead to localized flooding. The storms may also pose a
risk of isolated damaging winds, though there is more uncertainty
related to that aspect of the forecast.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Additional rounds of thunderstorms are possible at times from
Friday afternoon through Sunday. Some of the storms could produce
heavy rainfall and localized flooding, especially over central
and east- central Wisconsin. It is too early to determine whether
any of these thunderstorms may turn severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary tonight.

LMZ521-522-541>543-201930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
218 PM CDT Wed Jul 19 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Thunderstorms are likely late tonight into Thursday morning. Some
of the storms may produce gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Thunderstorms are also possible at times from Friday afternoon through
Sunday. Humid air returning to the region could also result in
dense fog on the lake at times through Saturday, which would pose
a navigation hazard to boaters.

MPC/RDM

In the hours before

Special weather statement, Jul 19, 6:59 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Green Bay WI
659 PM CDT WED JUL 19 2017

WIZ036>038-045-048-200045-
Waupaca WI-Outagamie WI-Winnebago WI-Waushara WI-Portage WI-
659 PM CDT WED JUL 19 2017

...SPECIAL WEATHER STATEMENT...

At 658 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Nelsonville to The Preston Cliffs. Movement was
east at 40 mph.

Winds in excess of 30 mph will be possible with these storms.

Strong thunderstorms will be near...
  Amherst around 705 PM CDT.
  New London around 740 PM CDT.

Other locations impacted by these storms include Northport, Orihula,
Sugar Bush, Borth, Winneconne, Zittau, Nelsonville, Medina, King and
Iola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4398 8889 4398 8960 4421 8960 4455 8929
      4449 8833 4389 8887 4390 8889
TIME...MOT...LOC 2358Z 280DEG 37KT 4449 8932 4401 8975

Kurimski
Special weather statement, Jul 19, 7:55 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Green Bay WI
755 PM CDT WED JUL 19 2017

WIZ037-038-045-048-049-200145-
Calumet WI-Waupaca WI-Outagamie WI-Winnebago WI-Waushara WI-
755 PM CDT WED JUL 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CALUMET...WINNEBAGO...
EASTERN WAUSHARA...SOUTHERN WAUPACA AND SOUTHWESTERN OUTAGAMIE
COUNTIES UNTIL 845 PM CDT...

At 755 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lind Center to near Berlin. Movement was
east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Berlin around 800 PM CDT.
  Rush Lake around 805 PM CDT.
  Fremont and Lake Poygan around 815 PM CDT.
  Southern Lake Winnebago around 840 PM CDT.
  Oshkosh, Menasha and Central Lake Winnebago around 845 PM CDT.

Other locations impacted by these storms include Pickett, Butte Des
Morts, Mackville, Larsen, Northport, Orihula, Borth, Brothertown,
Winneconne and Zittau.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4390 8889 4398 8889 4398 8902 4448 8922
      4445 8840 4394 8823 4394 8840 4389 8840
TIME...MOT...LOC 0055Z 285DEG 28KT 4427 8907 4400 8893

Kurimski

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:24 PM CDTWind AdvisoryGRBBrown, Calumet, Kewaunee, Manitowoc, Outagamie, Portage and 3 more2 hr
Jul 19, 8:31 PM CDTSpecial Marine WarningGRB119 min

Nearby

Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.